Heavy Rain, Sussex
- When
- July 8, 2:00 AM EST to 7:00 AM EST
- Where
- Sussex County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Heavy rain associated with the remnants of Tropical Storm Cindy fell across Delaware during the first half of the day on the 8th. The rain itself started during the evening of the 7th and ended during the afternoon of the 8th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain associated with the remnants of Tropical Storm Cindy fell across Delaware during the first half of the day on the 8th. The rain itself started during the evening of the 7th and ended during the afternoon of the 8th. Storm totals averaged two to three inches but neared five inches toward the Maryland border. The heavy rain caused some field and roadway flooding, but did not fall in a concentrated burst. Thus no serious stream or river flooding was reported. The combination of the heavy rain and northeast winds gusting around 20 to 30 mph knocked down a few weak trees and caused about 100 homes to lose power in New Castle County. Specific storm totals included 4.55 inches in Delmar (Sussex County), 2.95 inches in Dover (Kent County), 2.50 inches in Lewes (Sussex County), 2.40 inches in Blackbird (New Castle County), 2.08 inches in Redden (Sussex County), 2.04 inches in Georgetown (Sussex County) and 1.76 inches at the New Castle County Airport. The remnants of Tropical Storm Cindy moved from near Atlanta, Georgia at 8 a.m. EDT on the 7th northeast to near Washington, D.C. at 8 a.m. EDT on the 8th, lower Delaware at 2 p.m. EDT on the 8th and about 100 miles east of Atlantic City at 8 p.m. EDT on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 7:26 PM EST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
826 PM EDT THU JUL 7 2005
.UPDATE...
WE WILL REFRESH THE TEXT FORECASTS...ALLUDING TO SHOWERS AND
SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN HALF OF ZONES,
AS THINGS ARE QUIET THERE FOR NOW HOWEVER, ACTIVITY IS SCATTERED
OVER THE SOUTHERN HALF. SHOWERS ARE POISED TO MOVE IN FROM THE WEST
DURING THE NEXT FEW HOURS. THE STRONGEST CONVECTIVE ACTIVITY HAS
BEEN ASSOCIATED WITH THE INSTABILITY AXIS AND THETA-E TONGUE OVER
THE LOWER SUSQUEHANNA VALLEY, AND THESE HAVE WEAKENED AND
RETROGRADED A BIT. HOWEVER, AS THE REMNANTS OF CINDY PLOD
NORTHEASTWARD OVERNIGHT, WE WILL SEE HEAVY SHOWERS OVERSPREAD THE
REGION. THERE IS NO CHANGE TO THE FLOOD WATCH AT THIS TIME. THE
GRIDS LOOKED OK WITH REGARD TO TEMPERATURES AND WINDS.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH LATE TONIGHT AND FRIDAY ALL ZONES
PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH LATE TONIGHT AND FRIDAY FOR
NJZ001-007>010-012>020-027.
DE...FLOOD WATCH LATE TONIGHT AND FRIDAY FOR DEZ001.
MD...FLOOD WATCH LATE TONIGHT AND FRIDAY FOR
MDZ008-012-015-019.
MARINE...SMALL CRAFT ADVISORY ON THE OCEAN FROM SANDY HOOK NJ TO
FENWICK ISLAND DE...ANZ450>455.
&&
.SHORT TERM/LONG TERM...
LEADING EDGE OF THE REMNANTS OF CINDY HAVE ARRIVED IN OUR DE AND
MD ZONES AND WILL BE PUSHING NE ACROSS THE REMAINDER OF THE FA
THIS EVENING. BASED ON THE 12Z MODEL RUNS AND CURRENT CONDS...
HAVE REFINED THE WATCH AREA BY DROPPING OUR SOUTHERN AND EASTERNMOST
COUNTIES. THE COUNTIES THAT ARE NOT IN THE WATCH AREA ARE...
CAROLINE IN MD...KENT AND SUSSEX IN DE...AND CUMBERLAND/CAPE MAY/
AND ATLANTIC IN NJ. THE 12Z MODEL RUNS CONTINUED TO SHIFT THE TRACK
OF THE LOW SLIGHTLY TO THE N AND W. THIS, IN TURN, WILL SHIFT THE
AXIS OF THE HEAVIEST RAIN SLIGHTLY N AND W ALSO. IN OUR FA THE MOST
SUSCEPTABLE REGIONS WILL BE EASTERN PA AND NORTHERN NJ WHERE 2 TO 4
INCHES OF RAIN IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS IN
THUNDERSTORMS. THE LOW AND ITS ASSOCIATED PRECIPITATION IS MOVING
SLIGHTLY FASTER THAN EARLIER PREDICTIONS SO THE ENTIRE EVENT MAY
TAPER OFF AN HOUR OR TWO SOONER THAN ORIGINALLY THOUGHT. THE
HEAVIEST RAIN IS EXPECTED TO FALL FROM MID NIGHT TO NOON. THE RAIN
SHOULD THEN TAPER OFF TO SHOWERS FRIDAY AFTERNOON FROM SOUTHWEST TO
NORTHEAST. THERE MAY BE A FEW LINGERING SHOWERS FRIDAY NIGHT AND
SATURDAY IN OUR NORTHERN ZONES BUT SOUTHERN ZONES SHOULD ONLY HAVE A
SLIGHT CHANCE OF AN ISOLATED SHOWER.
&&
.AVIATION...
PERSISTENT NELY LOW-LVL FLOW HAS MAINTAINED LOW CLOUDS ACROSS THE
REGION TODAY IN SPITE OF JULY SUN. WITH MID/HI CLDS NOW SPREADING
IN AHEAD OF RMNTS OF T.S. CINDY...IT SEEMS UNLIKELY THAT THE CLOUDS
WILL BREAK UP MUCH BEFORE DARK. SO EXPECT CIGS TO REMAIN BTWN 1000
AND 2000 FT...PSBLY LFTG TO 2500 FT IN A FEW SPOTS. VSBYS SHOULD
REMAIN MOSTLY VFR FOR THIS EVENING.
REMNANTS OF T.S. CINDY ARE STILL EXPECTED TO TRACK ACROSS DELAWARE
AND SRN NEW JERSEY DURING THE DAY FRIDAY. LIGHT RAIN FROM THE
REMNANTS OF CINDY MAY SPREAD INTO OUR REGION THIS EVENING...BUT
HEAVIER RAIN AND POORER VSBYS WILL LIKELY OCCUR AFTER MIDNIGHT.
CONDITIONS SHOULD IMPROVE SIGNIFICANTLY FRIDAY AFTERNOON AFTER THE
PASSAGE OF THE LOW CENTER.
&&
.MARINE...
WE WILL BE RAISING A SMALL CRAFT ADVISORY FOR OUR COASTAL WATERS FOR
FRIDAY. SELY WINDS WILL INCREASE OVERNIGHT AS REMNANTS OF T.S. CINDY
APPROACH FROM THE SW. WINDS WILL VEER TO THE S AND EVENTUALLY TO
THE W AS THE CENTER OF CINDY MOVES NEWD ACROSS NEW JERSEY ON FRIDAY.
WIND GUSTS DURING THE DAY FRIDAY OVER COASTAL WATERS ARE EXPECTED TO
REACH OR EXCEED 25 KT. WAVES MAY APPROACH THE SCA CRITERIA OF 5 FT.
AFTER THE REMNANTS OF CINDY MOVE BY LATER FRIDAY...NO SIGNIFICANT
WEATHER SYSTEMS ARE EXPECTED TO AFFECT THE FORECAST WATERS THROUGH
EARLY NEXT WEEK.
&&
SHORT/LONG TERM...RPW
AVIATION/MARINE...AC
UPDATE.../HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EDT THU JUL 7 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-081100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 605 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF TROPICAL STORM CINDY WILL AFFECT AT LEAST PORTIONS OF THE REGION TONIGHT AND FRIDAY. HEAVY RAIN AND ASSOCIATED FLOODING IS POSSIBLE. A FLOOD WATCH HAS BEEN ISSUED. FOR MORE DETAILS, PLEASE REFER TO THE KPHI PHLFFAPHI, FLOOD WATCH PRODUCT. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. KRUZDLO
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473071, 5473073, 5473072.